Ad mentioning codeine comes under fire


Advertising for an ibuprofen/paracetamol combination painkiller is under investigation, says mainstream media… but are the allegations true?

A spokesperson for the Federal Health Department reportedly told the Daily Telegraph that the TGA is investigating a number of complaints about the advertising of painkillers, one of which is the Nuromol ibuprofen/paracetamol combination.

“The TGA has received complaints regarding the ­advertising of analgesic products, including Nuromol,” the spokesperson said.

“The TGA is currently ­assessing these complaints and the need for any compliance action.”

Some Nuromol advertising, including examples which appeared on industry publications including ajp.com.au, included the tagline “the alternative to codeine you’ve been waiting for”.

Daily Telegraph reporter Danielle Le Messurier alleges in the article that this line also appeared in consumer advertising.

If this was the case, the ads would appear to have run afoul of the legislation preventing references to Prescription Only medicines in consumer advertising, now that codeine products are S4.

But according to RB, the TGA has now provided written confirmation that there is no currently active investigation into the company for its Nurofen/Nuromol advertising campaign.

A spokesperson for the company told the Telegraph that it had “not breached the TGA guidelines for consumer facing advertising on our Nuromol brand”.

She said that the “alternative to codeine” line had only appeared in advertising directly targeting health professionals, including pharmacists and GPs – not consumers.

Another Nuromol advertisement which appeared on buses read, “Powerful pain relief without prescription”.

Now, RB has issued a statement saying that “articles published across Australian news outlets reported incorrect and misleading information relating to an alleged investigation by the Therapeutic Goods Administration into the Nurofen/Nuromol advertising campaign”.

“We take great consideration in the messaging of our campaigns to ensure their compliance with the different guidelines prescribed by the TGA,” says Janie Heywood, Regulatory and Medical Affair Director, RB Health.

RB also confirmed that all above-the-line advertising materials are approved by ASMI (Australian Self Medication Industry), including the recent advertising activity being referred to by the mainstream media.

The Daily Telegraph quotes NSW AMA president Brad Frankum, who said that he was not sure Nuromol actually provided the same kind of pain relief as a low-dose codeine product such as Nurofen Plus.

“For an acute, severe pain I’m not sure that Nuromol is as effective as a dose of codeine,” Dr Frankum said.

Dr Frankum also expressed concern that people might overuse ibuprofen-containing painkillers when seeking pain relief, and that this could cause stomach ulceration.

However RB says in its statement that “the misleading media reports have also brought the efficacy statements of Nuromol into question. The statements made by Nuromol in its advertising is substantiated by published, peer-reviewed, clinical trials that supports its efficacy.”

RB’s statement includes comment by Joyce McSwan, clinical pharmacist, pain educator and pain program developer, who said that OTC products that combine ibuprofen and paracetamol, including Nuromol, have been proven to be safe and effective when taken at indicated doses.

“There is sound evidence that talks to the efficacy of Nuromol. Consumers are advised to speak with their GP or pharmacist to discuss their individual pain management and any concerns with side effects,” said Ms McSwan.

 

Previous Join us at APP2018!
Next The week in review

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.